Alert archive / North Carolina / Frost Advisories in 2017
Frost Advisory 4, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this frost advisory at Nov 17, 2017, 11:35 PM EST for Pamlico County, North Carolina. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2017, 11:35 PM EST (04:35 UTC)
- Expired
- Nov 18, 2017, 7:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Newport/Morehead City, NC
County Pamlico County, NC
The radar
The Morehead City radar (KMHX), 46 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268 WWUS72 KMHX 180435 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 1135 PM EST Fri Nov 17 2017 NCZ045>047-081-181200- /O.UPG.KMHX.FR.Y.0003.000000T0000Z-171118T1200Z/ /O.NEW.KMHX.FZ.W.0006.171118T0435Z-171118T1200Z/ Washington-Tyrrell-Mainland Dare-Mainland Hyde- Including the cities of Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, Stumpy Point, East Lake, Engelhard, Fairfield, Ponzer, Scranton, and Swanquarter 1135 PM EST Fri Nov 17 2017 ...FREEZE WARNING IN EFFECT UNTIL 7 AM EST SATURDAY... The National Weather Service in Newport/Morehead City has issued a Freeze Warning, which is in effect until 7 AM EST Saturday. The Frost Advisory is no longer in effect. * TEMPERATURES...around 30. * TIMING...Late tonight into early Saturday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NCZ094-095-181200- /O.NEW.KMHX.FR.Y.0004.171118T0435Z-171118T1200Z/ Pamlico-Carteret- Including the cities of Oriental, Bayboro, Arapahoe, Vandemere, Morehead City, Beaufort, Newport, Atlantic Beach, and Emerald Isle 1135 PM EST Fri Nov 17 2017 ...FROST ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY... The National Weather Service in Newport/Morehead City has issued a Frost Advisory, which is in effect until 7 AM EST Saturday. * TEMPERATURES...In the low to mid 30s. * TIMING...Late tonight into early Saturday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
2 follow-up statements
849 WWUS72 KMHX 180752 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 252 AM EST Sat Nov 18 2017 NCZ045>047-081-181200- /O.CON.KMHX.FZ.W.0006.000000T0000Z-171118T1200Z/ Washington-Tyrrell-Mainland Dare-Mainland Hyde- Including the cities of Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, Stumpy Point, East Lake, Engelhard, Fairfield, Ponzer, Scranton, and Swanquarter 252 AM EST Sat Nov 18 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * TEMPERATURES...around 30. * TIMING...early this morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NCZ095-182000- /O.NEW.KMHX.WI.Y.0013.171119T0400Z-171119T1500Z/ /O.CON.KMHX.FR.Y.0004.000000T0000Z-171118T1200Z/ Carteret- Including the cities of Morehead City, Beaufort, Newport, Atlantic Beach, and Emerald Isle 252 AM EST Sat Nov 18 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST SUNDAY... The National Weather Service in Newport/Morehead City has issued a Wind Advisory, which is in effect from 11 PM this evening to 10 AM EST Sunday. * TEMPERATURES...in the low to mid 30s early this morning. * WINDS...Southwest 25 to 35 mph with gusts up to 40 mph eastern sections. * TIMING...Frost advisory early this morning. Wind advisory tonight into Sunday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. A Wind Advisory means that sustained winds of 31 to 39 mph or gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NCZ103-104-182000- /O.NEW.KMHX.WI.Y.0013.171119T0400Z-171119T1500Z/ Outer Banks Dare-Outer Banks Hyde- Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke 252 AM EST Sat Nov 18 2017 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST SUNDAY... The National Weather Service in Newport/Morehead City has issued a Wind Advisory, which is in effect from 11 PM this evening to 10 AM EST Sunday. * WINDS...Southwest 25 to 35 mph with gusts up to 40 mph. * TIMING...tonight into Sunday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 31 to 39 mph or gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NCZ094-181200- /O.CON.KMHX.FR.Y.0004.000000T0000Z-171118T1200Z/ Pamlico- Including the cities of Oriental, Bayboro, Arapahoe, and Vandemere 252 AM EST Sat Nov 18 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * TEMPERATURES...In the mid 30s. * TIMING...early this morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
607 WWUS72 KMHX 181203 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 703 AM EST Sat Nov 18 2017 NCZ045>047-081-181315- /O.EXP.KMHX.FZ.W.0006.000000T0000Z-171118T1200Z/ Washington-Tyrrell-Mainland Dare-Mainland Hyde- Including the cities of Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, Stumpy Point, East Lake, Engelhard, Fairfield, Ponzer, Scranton, and Swanquarter 703 AM EST Sat Nov 18 2017 ...FREEZE WARNING HAS EXPIRED... $$ NCZ095-190015- /O.EXP.KMHX.FR.Y.0004.000000T0000Z-171118T1200Z/ /O.CON.KMHX.WI.Y.0013.171119T0400Z-171119T1500Z/ Carteret- Including the cities of Morehead City, Beaufort, Newport, Atlantic Beach, and Emerald Isle 703 AM EST Sat Nov 18 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST SUNDAY... ...FROST ADVISORY HAS EXPIRED... * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * TIMING...Tonight into Sunday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 31 to 39 mph or gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NCZ094-181315- /O.EXP.KMHX.FR.Y.0004.000000T0000Z-171118T1200Z/ Pamlico- Including the cities of Oriental, Bayboro, Arapahoe, and Vandemere 703 AM EST Sat Nov 18 2017 ...FROST ADVISORY HAS EXPIRED... $$ NCZ103-104-190015- /O.CON.KMHX.WI.Y.0013.171119T0400Z-171119T1500Z/ Outer Banks Dare-Outer Banks Hyde- Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke 703 AM EST Sat Nov 18 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST SUNDAY... * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * TIMING...tonight into Sunday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 31 to 39 mph or gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this frost advisory went out at Nov 17, 9:00 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Nov 17, 9:00 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
900 PM EST Fri Nov 17 2017
.SYNOPSIS...
High pressure will gradually move offshore late tonight and
Saturday. A strong cold front will move through the area early
Sunday. High pressure will be over the area Monday into Tuesday.
A cold front will cross the area Tuesday night followed by high
pressure for mid to late next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 900 PM Friday...High pressure will crest over the area
this evening, then begin to move offshore very late tonight.
Other than some occasional passing Cirrus clouds, the high will
continue to produce mostly clear skies and light winds.
Resultant radiational cooling has lead to rapidly falling
temperatures this evening with current readings already at or
below forecast lows. Thus have lowered minimum temperatures,
especially coast which are colder than MOS guidance. We have
issued a Frost Advisory for areas to the north that did not yet
have a killing freeze and where temps will be in the low to mid
30s. Think overnight lows will occur 2-3 AM most locations then
as the high center moves offshore and return SW flow begins,
could see readings rise if mixing can occur below the strong
nocturnal inversion. Very shallow patchy fog will also be
possible but is not expected to be widespread enough to create
significant travel issues.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 4 PM Friday...The low-level flow becomes Southwest on
Saturday leading to a big warmup as high temperatures will be
well into the 60s with a few spots reaching 70 degrees Saturday
afternoon ahead of strong oncoming cold front. Latest ARW shows
some showers just offshore Saturday afternoon, but the area
should mostly remain dry as the bulk of any precipitation holds
off until later on Saturday night with just an increase in mid
clouds during the afternoon hours.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 235 AM Fri...A cold front will bring showers and strong
winds to Eastern NC late Saturday night through Sunday
afternoon. High pressure then builds in Monday and Tuesday, and
then an offshore trough develops and may bring showers to
coastal sections Wednesday. Thanksgiving looks to be mostly dry
with high pressure building in again.
Saturday and Sunday...High pressure off the coast will keep most
of Saturday dry. Temperatures will be warm ahead of the cold
front under strengthening SW flow. High temps will be in the
upper 60s to low 70s across the region. The cold front is
expected to cross Eastern NC Sunday morning, with rain showers
breaking out ahead of it inland after midnight Saturday night,
and lasting through Sunday morning along the coast. There is
finally good agreement between the different forecast models,
pushing the front off the coast early Sunday morning.
Precipitation amounts will be light, mainly 0.10" or less in
most areas. Low temps Sunday morning will be mild, in the 50s,
as we will still be receiving strong warm air advection. Highs
on Sunday will be cooler, with temps only rising a few degrees
from the morning lows behind the cold front.
Monday and Tuesday...High pressure will build in from the west
Monday and then move off the coast on Tuesday. Cold air aloft
will lead to much below normal highs on Monday, but then warmer
southerly flow on Tuesday will lead to milder highs. Highs
Monday will range from the low to mid 50s, and on Tuesday highs
will reach the low 60s. Low temps will be at or below freezing
inland both Monday and Tuesday mornings, with mid to upper 30s
further east, and low to mid 40s along the coast. Some frost
will be possible for parts of coastal counties where the growing
season is still ongoing, with the best chances on Tuesday
morning.
Wednesday and Thursday...An offshore trough will develop and
move over the Gulf Stream on Wednesday, and may bring showers to
coastal sections of Eastern NC. Have slight chance PoPs east of
HWY 17. With the latest model suite, Thanksgiving looks drier as
the coastal trough pushes further out to sea, and then high
pressure moves in. High temps will be in the mid to upper 60s
Wednesday, and then the upper 50s to low 60s Thursday. Low temps
both days will range from the low 40s inland to the upper 40s
to low 50s along the coast.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Short Term /Through Saturday/...
As of 620 PM Friday...Mostly clear skies with mainly VFR
conditions will prevail through Saturday. Can't rule out patchy
shallow fog especially vicinity of KPGV overnight. Increasing
and lowering clouds are expected Saturday with ceilings in the
VFR range. Light winds tonight will become SW and increase and
become gusty Saturday afternoon.
Long Term /Saturday evening through Wednesday/...
As of 245 AM Fri...Mostly VFR conditions are expected through
Saturday evening. Then a strong cold front will enter the
airspace, and could produce a period of sub-VFR conditions late
Saturday night into Sunday afternoon. VFR conditions then return
through Tuesday as high pressure builds back over the area.
&&
.MARINE...
Short Term /Tonight and Saturday/...
As of 900 PM Friday...Winds and seas will continue to diminish
overnight as high pressure builds over the waters. Light
northerly winds this evening will veer to the S/SW toward
morning as the high center moves east of the waters late. Seas
should generally run 3-5 feet tonight. SW winds will increase on
Saturday afternoon ahead of a approaching strong cold front,
with 15-20 knot winds likely by later in the afternoon and seas
gradually building to near 6 feet by evening.
Long Term /Saturday evening through Wednesday/...
As of 4 PM Friday...Have initiated a Gale Warning for the
Coastal Waters and Pamlico Sound starting Saturday evening with
a Small Craft Advisory for the Albemarle Sound and inland
rivers starting at the same time. These headlines will continue
through late Sunday.
Previous Discussion...Winds on Saturday will quickly increase
to SW 15-20 kts by mid morning. 20-25 kt winds are expected by
the afternoon, with winds increasing still overnight. SW winds
30-35 kts are expected across the coastal waters and Pamlico
Sound early Sunday morning, and as a result have issued a Gale
Watch for these waters. Elsewhere, strong Small Craft conditions
are likely. As the cold front crosses the waters Sunday
morning, winds will weaken slightly and shift to NW 25-30 kts.
Gales should end by late morning, with winds becoming 20-25 kts
by late afternoon. Winds on Monday morning will be NNW 15-20
kts, subsiding to 10-15 kts in the afternoon. Winds Tuesday will
be light and variable before becoming SSE 5-10 kts.
Seas will initially be 2-4 ft across the coastal waters
Saturday morning, before building Saturday afternoon to 4-7 ft,
and then 8-13 ft Saturday night into Sunday morning. Seas will
remain elevated through Sunday evening, then subside to 3-5 ft
Monday, then 2-3 ft Monday night and Tuesday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Frost Advisory until 7 AM EST Saturday for NCZ045>047-081.
MARINE...Small Craft Advisory from 7 PM Saturday to 7 PM EST Sunday for
AMZ130-131-136-137.
Gale Warning from 7 PM Saturday to 1 PM EST Sunday for AMZ135-
150-152-154-156-158.
&&
SYNOPSIS...JME/CTC
NEAR TERM...JME/CTC
SHORT TERM...CTC
LONG TERM...SGK
AVIATION...JME/CTC/SGK
MARINE...JME/CTC/JBM/SGKHazardous weather outlook, Nov 17, 3:22 PM EST, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 322 PM EST Fri Nov 17 2017 NCZ029-044-079-080-090>094-098-182030- Martin-Pitt-Greene-Beaufort-Duplin-Lenoir-Jones-Craven-Pamlico- Onslow- 322 PM EST Fri Nov 17 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-081-182030- Washington-Tyrrell-Mainland Dare-Mainland Hyde- 322 PM EST Fri Nov 17 2017 ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST SATURDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-103-104-182030- Carteret-Outer Banks Dare-Outer Banks Hyde- 322 PM EST Fri Nov 17 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Southwest winds may gust up to 40 MPH late Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 11:35 PM EST | Freeze Warning | MHX | Dare, Hyde, Tyrrell, Washington | 7 hr |
| Nov 18, 2:52 AM EST | Wind Advisory | MHX | 31 hr |
Nearby
Frost Advisories in North Carolina, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.